Nebraska, 2014

Hail and Damaging Wind in Nebraska, June 29, 2014

June 29, 2014 · NWS LBF · 3 events in 1 county or zone

Isolated severe thunderstorms developed near daybreak in southwest Custer County and produced large hail and damaging winds on June 29th, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed near daybreak in southwest Custer County and produced large hail and damaging winds on June 29th, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 2:54 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 2:54 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 AM CDT SUN JUN 29 2014

.SYNOPSIS...
ISSUED AT 353 AM CDT SUN JUN 29 2014

H5 ANALYSIS FROM EARLIER THIS EVENING...HAD AN UPPER LEVEL LOW
OVER NORTHERN NORTH DAKOTA WITH A POSITIVE TILTED TROUGH
EXTENDING SWD INTO THE OZARKS. LOW AMPLITUDE FLOW EXTENDED WEST
TO THE PACIFIC COAST...WHILE EAST OF THE LOW...A RIDGE EXTENDED
UP THE EASTERN CONUS INTO SRN HUDSON BAY. WV IMAGERY AS OF 230 AM
CDT...HAS THE UPPER LEVEL LOW OVER SWRN MANITOBA WITH A NICE
SHORTWAVE OVER NRN SD...WITH CONVECTION NOTED OVER FAR NRN
NEBRASKA AND THE CENTRAL AND WESTERN SANDHILLS. ADDTL SUPPORT FOR
THESE SHOWERS AND THUNDERSTORMS...LIES WITH A NICE JET
STREAK...VISIBLE ON CURRENT WV IMAGERY. AT THE SURFACE...A TROUGH
OF LOW PRESSURE EXTENDED FROM EASTERN SOUTH DAKOTA...SOUTH INTO
NERN NEBRASKA...THEN SW INTO SWRN NEBRASKA...OR ROUGHLY ALONG A
LINE FROM WATERTOWN SOUTH DAKOTA...TO ONEILL NEBRASKA...TO JUST
WEST OF MCCOOK NEBRASKA. VERY MOIST AIR WAS PRESENT EAST OF THIS
FEATURE...WITH DEW POINTS IN THE 60S. WEST OF THE FEATURE...DEW
POINTS WERE IN THE 50S WITH LIGHT WESTERLY WINDS. TEMPERATURES AS
OF 3 AM CDT...RANGED FROM 61 AT THEDFORD AND VALENTINE...TO 66 AT
BROKEN BOW...OGALLALA AND IMPERIAL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 353 AM CDT SUN JUN 29 2014

THUNDERSTORM CHANCES LATER TODAY AND TONIGHT AND THE THREAT FOR
SEVERE STORMS WILL BE THE MAIN FORECAST CHALLENGE OVER THE NEXT
24 HRS. FOR TODAY...WILL CONTINUE TO MONITOR THE LATEST RADAR
TRENDS FOR INCLUSION IN THE FORECAST THROUGH MID MORNING. AS IT
STANDS RIGHT NOW...THE LATEST HRRR MODEL...DOES LINGER SOME
CONVECTION IN EAST CENTRAL PORTIONS OF THE CWA THROUGH LATE
MORNING. BASED ON CURRENT RADAR TRENDS...THOUGHTS ARE THAT THE
HRRR IS TOO SLOW WITH PCPN EXITING THE FORECAST AREA THIS
MORNING. WITH THIS IN MIND...WILL END PCPN IN THE EAST BY MID
MORNING. LATER THIS AFTERNOON WITH SURFACE HEATING AND THE
APPROACH OF A SECONDARY UPPER LEVEL DISTURBANCE...SHOWERS AND
THUNDERSTORMS SHOULD FIRE INVOF OF THE BEFOREMENTIONED SURFACE
TROUGH. ATTM...AM EXPECTING THE SURFACE TROUGH TO MOVE LITTLE
TODAY...SO LOCATIONS ROUGHLY EAST OF A LINE FROM O'NEILL TO EAST
OF NORTH PLATTE...WILL BE UNDER THE GREATEST THREAT FOR
THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE
LIMITS....ESPECIALLY OVER FAR EASTERN AREAS OF THE FORECAST AREA
WHERE CAPES WILL REACH 3000 TO 4000 J/KG THIS AFTERNOON.
ATTM...LARGE HAIL SEEMS TO BE THE MAIN THREAT IN FAR EASTERN
SECTIONS OF THE CWA PER DECENT CAPES IN THE -10 TO -30C LAYER AND
STRONG DEEP LAYER SHEAR. FURTHER WEST OF THE SURFACE
TROUGH...INSTABILITY AND AVAILABLE CAPE DECREASES QUICKLY...SO
ONLY A GENERAL THREAT FOR STORMS EXISTS. HIGHS TODAY WILL RANGE
FROM THE MIDDLE 80S IN THE NORTH AND EAST...WHERE BL MOISTURE IS
GREATEST...TO AROUND 90 IN THE SOUTHWEST WHERE DRIER BL CONDS
EXIST. FOR TONIGHT...THE THREAT FOR STORMS WILL LINGER INTO THE
OVERNIGHT IN THE EASTERN CWA. THE LATEST NAM SOLN...REGENERATES
CONVECTION OVER EASTERN NEBRASKA OVERNIGHT INVOF THE NOSE OF AN
H85 LLJET AND WILL INCLUDE THIS FOR LOCATIONS MAINLY EAST OF
HIGHWAY 183. OVERNIGHT LOWS WILL RANGE FROM THE MIDDLE 50S IN THE
WEST TO THE MIDDLE 60S IN THE EAST. THESE WERE SLIGHTLY HIGHER
THAN GUIDANCE...TO ACCOUNT FOR EXPECTED CLOUDINESS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 353 AM CDT SUN JUN 29 2014

COOLER AIR FILLS IN BEHIND THE COLD FRONT FOR MONDAY. LINGERING
POST FRONTAL GENERAL THUNDERSTORMS POSSIBLE EARLY MONDAY OVER
EASTERN ZONES. BY AFTERNOON ACTIVITY SHOULD BE WELL TO THE EAST
WITH HIGHS IN THE MID 70S TO THE LOWER 80S...POSSIBLY MID 80S IN
FAR SW NEB. MOSTLY CLEAR SKIES OVERNIGHT WILL HELP TO RADIATE
TEMPS INTO THE LOWER TO MID 50S.

SECONDARY UPPER LEVEL TROUGH AXIS ROTATES AROUND AN ONTARIO LOW
FOR TUESDAY. EXPECT MORE IN THE WAY OF CLOUD COVER AND EVEN SOME
SHOWERS. THE ADDED CLOUDS WILL HELP TO HOLD TEMPS IN THE 70S.
MODELS HAVE CONTINUED A DOWNWARD TREND FOR TEMPS THE LAST 3
RUNS...ALTHOUGH DID NOT DROP AS FAR AS LATEST GUIDANCE CAME IN
WITH. IF SKIES BECOME CLOUDY TO MOSTLY CLOUDY THROUGH MUCH OF THE
DAY...EVEN WITH AN EARLY JULY HIGH SUN ANGLE...TEMPS WILL
STRUGGLE TO WARM TO CURRENT FORECAST.

UPPER LEVEL TROUGH WILL PUSH EAST OF THE AREA FOR THURSDAY.
RETURN SOUTHERLY FLOW WILL BRING WARMER TEMPS AND AN INCREASE IN
MOISTURE. HIGHS BACK INTO THE 80S WITH DEW PTS AROUND 60.
MOISTURE IS LIMITED TO THE LOWER LEVELS. FORECAST IS DRY FOR NOW
WITH MID LEVEL MOISTURE SLOWER TO RETURN.

LL JET THURSDAY WILL HELP TO INCREASE MID TO LOWER LEVEL MOISTURE
AND WILL NEED TO BE MONITORED FOR POSSIBLE ISOLATED THUNDER
INCLUSION ON THE NOSE OF THE JET. BETTER SHOWERS ARRIVES FRIDAY
AND INTO THE WEEKEND. RIDGING OVER THE SOUTHERN AND CENTRAL
ROCKIES WILL CAUSE NORTHWEST FLOW TO DEVELOP. NORTHWEST FLOW WILL
RESULT IN A FEW DISTURBANCES RIDING SE ACROSS THE HIGH PLAINS. AS
THE TREND FROM JUNE CONTINUES INTO JULY...WILL NOT TAKE MUCH TO
PRODUCE AT LEAST SOME ISOLATED ACTIVITY. TEMPS WILL ALSO BE ON THE
RISE...WITH UPPER 80S TO LOWER 90S POSSIBLE...ALONG WITH SEASONAL
LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1234 AM CDT SUN JUN 29 2014

FEW THUNDERSTORMS CONTINUE TO MOVE EAST OVER NORTH CENTRAL
NEBRASKA WITH KONL REPORTING VCTS. LOW LEVEL JET OVER SOUTHWEST
NEBRASKA THROUGH THE EARLY MORNING MAY SPARK SOME ISOLATED
THUNDERSTORMS OVER SOUTHWEST NEBRASKA SOUTH OF INTERSTATE 80.
CLEAR SKIES AND LIGHT WINDS EXPECTED OVER WESTERN NEBRASKA OVER
NIGHT WITH WESTERLY WINDS INCREASING SUNDAY AFTERNOON AND
BECOMING GUSTY. ISOLATED THUNDERSTORMS POSSIBLE OVER WESTERN
NEBRASKA SUNDAY AFTERNOON WITH VFR CEILINGS. HAVE NOT INCLUDED IN
TAFS AT KVTN OR KLBF DUE TO THE ISOLATED NATURE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...MASEK
AVIATION...POWER
Hazardous weather outlook, Jun 29, 4:19 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 AM CDT SUN JUN 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
519 AM CDT SUN JUN 29 2014 /419 AM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

EAST OF A LINE FROM MAYWOOD TO EWING...THERE IS A THREAT FOR
SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS ALONG WITH HEAVY RAIN. WEST OF THIS LINE...TO A LINE
EXTENDING FROM NORTH PLATTE TO NAPER...THUNDERSTORMS ARE
POSSIBLE...BUT AT THIS TIME...THEY ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY...AS WELL AS FRIDAY NIGHT
THROUGH SATURDAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM MAYWOOD TO
EWING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, Jun 29, 2:00 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 AM CDT SUN JUN 29 2014

NEZ007-010-290830-
BOYD NE-HOLT NE-
300 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES UNTIL 330 AM CDT...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOW...OR 10 MILES SOUTHEAST OF
SPENCER...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYNCH...
  MONOWI...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER
Special weather statement, Jun 29, 5:23 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 AM CDT SUN JUN 29 2014

NEZ058-059-071-291215-
FRONTIER NE-LINCOLN NE-PERKINS NE-
623 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
SOUTHWESTERN LINCOLN AND NORTHWESTERN FRONTIER COUNTIES UNTIL 715 AM
CDT/615 AM MDT/...

AT 520 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAINTON...OR 20 MILES EAST OF GRANT...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALLACE...
  DICKENS...
  WELLFLEET...
  SOMERSET...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 50 AND 67.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The radar

The North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
June 29, 5:30 AM CST
Where
Custer County, 7.3 mi E of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -99.790

Hail covered the ground.

Thunderstorm Wind, Custer

When
June 29, 5:30 AM CST
Where
Custer County, 7.3 mi E of Callaway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.290, -99.790

Wind gusts estimated at 60 mph.

Hail, Custer

When
June 29, 5:35 AM CST
Where
Custer County, 7.88 mi SSW of Broken Bow
Measured
0.88 in hail
Reported by
Public
Coordinates
41.290, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523006, 523008, 523007.